Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 164, NWS Dodge City, KS

June 8, 1998Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 8, 1998, 3:17 PM CDT for Barber County, Kansas. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 8, 1998, 3:17 PM CDT (20:17 UTC)
Expired
Jun 8, 1998, 3:50 PM CDT
In force
33 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Barber County, KS

What was reported inside it

TimeReportWhereRemark
Jun 8, 3:26 PM CDTHail 1Sharon, KSHail completely covered the ground.
Jun 8, 3:33 PM CDTHail 1Sharon, KS
Jun 8, 3:39 PM CDTHail 1Sharon, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 2:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1998-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 734 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1998-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 470 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
734 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
470 m²/s²
0-3 km storm-relative helicity
520 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 082017 RRA
SVRDDC
KSC007-082050-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
317 PM CDT MON JUN 8 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 350 PM CDT

* AT 314 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 5 MILES SOUTHWEST OF SHARON MOVING NORTHEAST AT 35
  MPH.

* SOME LOCATIONS AFFECTED
  NEAR SHARON                       BY 320 PM CDT
  HAZELTON                          BY 345 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR HAIL LARGER
THAN 1 INCH IN DIAMETER.  IF YOU ARE CAUGHnT OUTSIDE...MOVE TO A
STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

PARKIN/HUTTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 4:00 AM CDT, 11 hours 17 minutes earlier.

Area forecast discussion, Jun 8, 4:00 AM CDT, 11 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
400 AM CDT MON JUN 08 1998

VERY BUSY SHIFT WITH STRONG CONVECTION MOVING RAPIDLY ACROSS NW 1/2
CWA...STAYING VERY NEAR SVR CRITERIA.

BIGGEST CHALLENGE THIS FCST IS TIMING OF ENDING ONGOING PRECIP THIS
MORNING...AND WINDS TODAY.

PRECIP SHOWING SIGNS OF LOWERING TOPS AND DECREASING IN INTENSITY
BETWEEN 0730 AND 0830Z AS CELLS TOOK ON LINEAR ORIENTATION.
CELLS STILL MOVING NE ARND 40KTS...WITH LINE NOW MOVING EAST
AROUND 30KTS AS SOUTH END OF LINE DEVELOPS .  WILL ORIENT ZONES
TO LATEST PRECIP TRENDS...BUT END TSTM CHANCES W TO E...EARLIEST IN
GCK AND AREAS N AN W.

WILL GO WITH WINDS BECOMING SW AND INCREASING TO 20 TO 30 MPH MOST
ZONES...BUT THINK W MOST ZONES WILL BE BIT LESS IN 15 TO 25 RANGE.

TEMPS WILL BE TRICKY WITH LOWER LAYERS BEING MODIFIED BY PRECIP.
HOW FAST ATMOSPHERE WILL RESPOND TO WARM SWLY FLOW IS HANDLED
DIFFERENTLY BY MODELS.  ETA SCOURS COOL AIR OUT VERY FAST AND WARMS
E PART OF CWA INTO LOWER 90S TODAY...WHILE NGM AND AVN ARE SLOWER
ERODING COLD DOME...AND ONLY TAKE E CWA INTO LOWER 80S.  WILL GO
WITH A COMPROMISE ON TEMPS BUT FAVOR FWC NUMBERS...WHICH ARE IN
MIDDLE OF COOLER FAN AND WARMER ETA.

AT 8/00Z 5H LVL...AVN SEEMED TO HAVE BEST MAGNITUDE WITH LOW IN
MONTANA AREA AND ASSOC TROF IN W U.S.  NO CHANGES TO EFP ATTM DUE
TO LACK OF ANALYSIS TIME.

.DDC...NONE.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE TOPZFPDDC.

DDC 083/059 090/062 092 21-
GCK 082/058 086/061 089 4--
EHA 085/055 088/059 092 1-0
LBL 084/060 091/063 093 11-
HYS 079/058 085/061 090 521
P28 085/063 092/066 094 121

BURKE

In the hours before

Special weather statement, Jun 8, 10:44 AM CDT, 4 hours 33 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-090600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1044 AM CDT MON JUN 08 1998

...SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON...

SYNOPSIS:  LOW PRESSURE CENTERED OVER NORTHWEST KANSAS THIS MORNING
WILL MOVE SLOWLY EAST TODAY.  MEANWHILE...A COLD FRONT WILL MOVE
ACROSS THE AREA FROM THE NORTHWEST DURING THE COURSE OF THE DAY.
WARM MOIST AIR WILL CONTINUE STREAMING INTO THE AREA FROM THE SOUTH
AHEAD OF THE FRONT.  THE HEATING OF THE DAY COMBINED WITH AN
UNSTABLE ATMOSPHERE WILL AID IN THE DEVELOPMENT OF THUNDERSTORMS BY
LATE AFTERNOON.  THE MAIN THREAT AREA FOR SEVERE THUNDERSTORM
DEVELOPMENT WILL BE MAINLY EAST OF A LINE FROM ASHLAND TO DODGE CITY
TO WAKEENEY.  SPOTTER ACTIVATION MAY BE NECESSARY IN THAT AREA.

REITER
Special weather statement, Jun 8, 2:30 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
230 PM CDT MON JUN 08 1998

DRYLINE THROUGH DDC ABOUT 18Z.  DEWPOINTS IN THE UPPER 60S EAST AND
LOWER 50S WEST. DEVELOPING TSRA FROM NESS CITY-WAKEENEY. WW527
ISSUED FOR AREA FROM HYS-COLDWATER...EAST.  COLD FRONT DIRECTLY
BEHIND DRYLINE AND WINDS IN WESTERN CWA SHIFTED NORTHWEST.  300MB
ANALYSIS PUTS EASTERN CWA IN RIGHT ENTRANCE REGION OF JET...SO
EXPECT TO SEE TSRA CONTINUE TO DEVELOP.  AT PRESENT
MOVEMENT...EXPECT MOST TSRA ACTIVITY TO BE EAST OF CWA BY FCST
ISSUANCE TIME.  UPPER LOW STILL AROUND THE GREAT SALT LAKE.  PRETTY
GOOD MID LEVEL COLD POOL.  DOES NOT APPEAR LOW WILL MOVE MUCH OVER
THE NEXT COUPLE OF DAYS.  WITH SOUTHWEST FLOW HOLDING EXPECT TO SEE
SFC TROF REDEVELOP BACK TO THE WEST ALONG WITH MOISTURE.  CHALLENGE
FOR THIS FCST WILL BE TSRA CHANCES AND TEMPS.

MODELS IN FAIR AGREEMENT ON UPPER FEATURES...MAINLY WITH KEEPING
TROF OVER MOUNTAINS NEXT 48 HOURS.  BIG DIFFERENCE ON SFC IS AMOUNT
OF COLD AIR WITH COLD FRONT.  ETA MUCH MORE AGGRESSIVE WITH COLD AIR
THROUGH TUESDAY. LOOKING AT TEMPERATURES OVER NORTHEAST COLORADO
THIS MORNING GOOD INDICATION THAT ETA HAS LITTLE BETTER HANDLE ON
SFC.  EXPECT THAT WINDS SHOULD BECOME NORTHEAST AND EAST OVERNIGHT
AND SHOULD SEE DEWPOINTS COME BACK TO AREA.  MODELS BRING WEAK S/W
INTO AREA TUESDAY AFTERNOON.  THINK MID LEVEL WARMING MAY AGAIN BE
OVERDONE BY ETA.  HOWEVER DELTA TS STILL FROM 19-22.  EXPECT TO SEE
CU DEVELOP TUESDAY AFTERNOON WITH TEMPS IN THE 80-85 RANGE.  WITH
MOISTURE CONVERGENCE OVER WEST...MAY SEE ISOLATED TYPE TSRA DEVELOP
AND WILL MENTION 20 POPS.  INSTABILITY SHOULD PERSIST INTO WEDNESDAY
WITH MOISTURE/DRYLINE STILL IN AREA.  LOOKS LIKE ANY STORMS WILL
COME LATE WEDNESDAY AND WILL PROBABLY LEAVE THEM OUT FOR DAYTIME AND
GO MOSTLY SUNNY.

WILL CUT TUESDAY HIGH TEMPS BACK A BIT FROM PREVIOUS FORECAST WITH
EASTERLY SFC FLOW IN THE MORNING.  WILL LIKELY GO WITH 80 TO
85...CLOSE TO FAN NUMBERS.  WEDNESDAY...SOUTHWEST FLOW SHOULD BE
QUITE NICE AND WITH TROF WEST...WILL GO AROUND 90 FOR MOST AREAS.

.DDC...NONE.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE TOPZFPDDC.

DDC 055/083 063/090 063 001
GCK 054/082 060/090 062 001
EHA 053/085 055/090 060 001
LBL 053/085 056/089 060 001
HYS 059/083 064/089 061 00-
P28 062/086 067/088 064 20-

REITER
Special weather statement, Jun 8, 2:54 PM CDT, 23 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-090600-

HAZARDOUS WEATHER OUTLOOK...CORRECTED UGC...
NATIONAL WEATHER SERVICE DODGE CITY KS
254 PM CDT MON JUN 08 1998

..SEVERE WEATHER THREAT EAST OF A HAYS TO COLDWATER LINE WILL
DIMINISH LATER THIS AFTERNOON...

SYNOPSIS: A SURFACE DRYLINE LOCATED FROM HAYS TO COLDWATER CONTINUES
TO FIRE STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON. THE MAIN
THREATS FROM THE THUNDERSTORMS WILL BE LARGE HAIL...GUSTY
WINDS...AND HEAVY RAINFALL. AN ISOLATED TORNADO IS ALSO POSSIBLE. AS
THE DRYLINE AND THUNDERSTORMS CONTINUE MOVING EAST...THE THREAT FOR
SEVERE THUNDERSTORMS WILL DIMINISH AFTER 5 PM. STORM SPOTTERS WILL
CONTINUE TO BE NEEDED UNTIL THE SEVERE THUNDERSTORM THREAT ENDS.

WEST OF A HAYS TO COLDWATER LINE...SEVERE THUNDERSTORMS ARE NOT
ANTICIPATED.

MCCAMMON
Special weather statement, Jun 8, 2:54 PM CDT, 23 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-040600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
254 PM CDT MON JUN 08 1998

..SEVERE WEATHER THREAT EAST OF A HAYS TO COLDWATER LINE WILL
DIMINISH LATER THIS AFTERNOON...

SYNOPSIS: A SURFACE DRYLINE LOCATED FROM HAYS TO COLDWATER CONTINUES
TO FIRE STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON. THE MAIN
THREATS FROM THE THUNDERSTORMS WILL BE LARGE HAIL...GUSTY
WINDS...AND HEAVY RAINFALL. AN ISOLATED TORNADO IS ALSO POSSIBLE. AS
THE DRYLINE AND THUNDERSTORMS CONTINUE MOVING EAST...THE THREAT FOR
SEVERE THUNDERSTORMS WILL DIMINISH AFTER 5 PM. STORM SPOTTERS WILL
CONTINUE TO BE NEEDED UNTIL THE SEVERE THUNDERSTORM THREAT ENDS.

WEST OF A HAYS TO COLDWATER LINE...SEVERE THUNDERSTORMS ARE NOT
ANTICIPATED.

MCCAMMON
Special weather statement, Jun 8, 2:54 PM CDT, 23 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-090600-

HAZARDOUS WEATHER OUTLOOK...CORRECTED UGC...
NATIONAL WEATHER SERVICE DODGE CITY KS
254 PM CDT MON JUN 08 1998

..SEVERE WEATHER THREAT EAST OF A HAYS TO COLDWATER LINE WILL
DIMINISH LATER THIS AFTERNOON...

SYNOPSIS: A SURFACE DRYLINE LOCATED FROM HAYS TO COLDWATER CONTINUES
TO FIRE STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON. THE MAIN
THREATS FROM THE THUNDERSTORMS WILL BE LARGE HAIL...GUSTY
WINDS...AND HEAVY RAINFALL. AN ISOLATED TORNADO IS ALSO POSSIBLE. AS
THE DRYLINE AND THUNDERSTORMS CONTINUE MOVING EAST...THE THREAT FOR
SEVERE THUNDERSTORMS WILL DIMINISH AFTER 5 PM. STORM SPOTTERS WILL
CONTINUE TO BE NEEDED UNTIL THE SEVERE THUNDERSTORM THREAT ENDS.

WEST OF A HAYS TO COLDWATER LINE...SEVERE THUNDERSTORMS ARE NOT
ANTICIPATED.

MCCAMMON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 9:57 PM CDTSevere Thunderstorm WarningDDCMorton48 min
Jun 7, 10:43 PM CDTSevere Thunderstorm WarningDDCMorton32 min
Jun 7, 10:48 PM CDTSevere Thunderstorm WarningDDCStevens47 min
Jun 8, 1:28 AM CDTSevere Thunderstorm WarningDDCScott32 min
Jun 8, 2:13 AM CDTSevere Thunderstorm WarningDDCLane32 min
Jun 8, 2:22 PM CDTSevere Thunderstorm WarningDDCBarber48 min
Jun 8, 2:33 PM CDTSevere Thunderstorm WarningDDCPawnee32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.